Alert archive / Alabama / Freeze Warnings in 2023

Freeze Warning 8, NWS Birmingham, AL

October 30, 202333 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Oct 30, 2023, 12:28 PM CDT for 33 counties in Alabama. It took effect at Nov 1, 2023, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2023, 12:28 PM CDT (17:28 UTC)
In effect from
Nov 1, 2023, 1:00 AM CDT
Expired
Nov 1, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 33 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 7 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 30, 12:28 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 30, 12:28 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1228 PM CDT Mon Oct 30 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 335 AM CDT MON OCT 30 2023

Big changes in store for Alabama today as a strong cold front
pushes  through the area. The front has already entered northwest
Alabama and will be near the I-59 corridor by sunrise. Behind the
front, northwest winds at 10-15 mph will usher in much cooler
air, with temperatures falling into the 50s for areas north of
I-59 by mid afternoon. Temperatures will warm quickly south of the
cold front, with readings climbing into 70s and lower 80s along
and southeast of the I-85 corridor. Rain will also spread across
north Alabama later this morning and into the afternoon, but
amounts will be light, generally less than one-tenth of an inch.
Clouds will increase throughout the day, and linger during the
overnight hours. Skies should clear from northwest to southeast on
Tuesday as much drier low level air spreads southeast.

Lows tonight will range from the mid 30s northwest to lower 50s
southeast. North winds around 10 mph will make it feel much
colder. Even with the return of sunshine on Tuesday, highs will
only be in the middle to upper 50s for areas north of I-85, with
lower 60s south the interstate.

58/rose

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 335 AM CDT MON OCT 30 2023

A potent upper-level shortwave will swing across the eastern CONUS
Tuesday night, bringing a reinforcing wave of cold advection to
the Deep South. Temperatures will plunge into the 29 to 36 degree
range Wednesday morning with a stiff breeze of 10-20 mph.
Accordingly, a Freeze Watch has been issued for the northern half
of the forecast area. High pressure centered nearby on Wednesday
night will promote radiational cooling, with temperatures ranging
from the upper 20s to lower 30s areawide. Light to calm winds
should allow for widespread frost development.

As 500 mb flow becomes westerly for Thursday afternoon through
Sunday, cold advection will cease as the surface to 850 mb ridge
moves to our east. Broad southwesterly low-level flow will develop
across the Southern Plains and Mississippi Valley, resulting in a
significant warming trend that will be felt through the upcoming
weekend.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT MON OCT 30 2023

An arctic front is moving southeast across the forecast area with
winds shifting from the northwest ahead of the boundary with
speeds from 7-14 kts at times. Low clouds will continue to push
southeast, covering all the terminal locations by this evening.
Some light to moderate showers are pushing east over our northwest
counties will will persist through the rest of the afternoon
across the northern third of the area. Low clouds will persist
overnight and into at least early Tuesday before gradually
decreasing and lifting from northwest to southeast through the
day. A few showers will remain possible overnight to the end of
this cycle across the southeast portion of the area. Winds will
remain from the north overnight around 10 kts followed by more
breezy conditions Tuesday with northwest winds from 7-14 kts.

05

&&

.FIRE WEATHER...

RH values will be higher today as a front moves into the region
with 20 foot winds shifting to the northwest at 10 to 15 mph
with some higher gusts. Little to no measurable rainfall is
expected with this system. RH values are expected drop into the
20-25 percent range Tuesday afternoon across much of the area
except for the southeastern counties. This will combine with
winds of 10 to 20 mph. Similar conditions are expected to be more
widespread on Wednesday. A Fire Weather Watch has been issued for
Tuesday afternoon for much of the area and all of the area on
Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     41  58  29  53 /  20   0   0   0
Anniston    45  59  30  54 /  20   0   0   0
Birmingham  42  56  31  54 /  20   0   0   0
Tuscaloosa  42  59  32  56 /  20   0   0   0
Calera      43  58  32  55 /  20   0   0   0
Auburn      50  61  32  54 /  10  20   0   0
Montgomery  49  61  33  58 /  20  20   0   0
Troy        50  62  33  57 /  10  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 7 PM CDT Tuesday for the
following counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lowndes-Marengo-Marion-Montgomery-Perry-Pickens-
Shelby-St. Clair-Sumter-Talladega-Tuscaloosa-Walker.

Freeze Warning from 1 AM to 9 AM CDT Wednesday for the following
counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Fayette-
Jefferson-Lamar-Marion-Pickens-Randolph-Shelby-St. Clair-
Talladega-Tuscaloosa-Walker-Winston.

Fire Weather Watch from Wednesday morning through Wednesday
evening for the following counties: Autauga-Barbour-Bibb-Blount-
Bullock-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-
Dallas-Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-
Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-
Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-
Tuscaloosa-Walker.

Freeze Watch from late Tuesday night through Wednesday morning
for the following counties: Autauga-Bibb-Chambers-Chilton-Coosa-
Dallas-Elmore-Greene-Hale-Lowndes-Marengo-Perry-Sumter-
Tallapoosa.

&&

SHORT TERM...58
LONG TERM....87
AVIATION...05
Hazardous weather outlook, Oct 30, 4:37 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
437 AM CDT Mon Oct 30 2023

ALZ011>015-017>050-311245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
437 AM CDT Mon Oct 30 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cold air will move into the region on Tuesday night, and a brief
freeze is possible early Wednesday morning across the northern
counties. A more widespread frost and freeze is expected Wednesday
night into Thursday morning.

The combination of low relative humidity values and windy conditions
will lead to an elevated risk of wildfires Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:43 AM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 32 more47 hr
Oct 30, 12:37 PM CDTRed Flag WarningBMXAutauga, Bibb, Blount, Calhoun, Cherokee, Chilton and 23 more30 hr

Nearby

Freeze Warnings in Alabama, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.